Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 102, NWS Lincoln, IL

May 18, 2000Vermilion County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 18, 2000, 10:45 AM CDT for Vermilion County, Illinois. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 18, 2000, 10:45 AM CDT (15:45 UTC)
Expired
May 18, 2000, 11:45 AM CDT
In force
60 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County Vermilion County, IL

The radar

The Indianapolis radar (KIND), 135 km from the middle of the area, began a volume at 15:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 11:30 AM CDTHail 2.75Indianola, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 3.8 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2000-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 557 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2000-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 328 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
557 J/kg
Mixed-layer CIN
-308 J/kg
Mixed-layer LCL
1218 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
328 m²/s²
0-3 km storm-relative helicity
351 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 181547
SVRSPI
ILC183-181645-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1045 AM CDT THU MAY 18 2000

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VERMILION COUNTY IN EAST CENTRAL ILLINOIS

* UNTIL 1145 AM CDT

* AT 1045 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES EAST OF ROSSVILLE...OR ABOUT 16 
  MILES NORTH OF DANVILLE...MOVING NORTHEAST AT 55 MPH. ALSO...MORE 
  SEVERE THUNDERSTORMS WERE MOVING INTO VERMILION COUNTY FROM THE 
  WEST...NEAR FITHIAN.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FITHIAN
  FAIRMOUNT
  OAKWOOD
  POTOMAC
  RANKIN
  DANVILLE
  ROSSVILLE
  HOOPESTON

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROnM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO THE NEAREST LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY
TUNED FOR LATER STATEMENTS.

HEDGES

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:36 AM CDT, 8 hours 9 minutes earlier.

Area forecast discussion, May 18, 2:36 AM CDT, 8 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
230 AM CDT THU MAY 17 2000

PLENTY OF FORECAST CHALLENGES AGAIN NEXT 48 HRS. TEMPS...CLOUDS...
PRECIPITATION. ALSO CONCERNED WITH SEVERE WEATHER NEXT 24 HRS ACROSS
CWA.

LATEST 06Z SFC ANALYSIS DEMONSTRATING A STRONG SFC LOW PRESSURE
IN THE CENTRAL PLAINS STATES. SFC WARM FRONT EXTENDED FROM
WESTERN IOWA EAST INTO SOUTHERN WISCONSIN AND EAST INTO
SOUTHERN LOWER MI. SFC COLD FRONT WAS ACROSS SOUTHERN NEBRASKA
SOUTHWEST INTO WEST CENTRAL TEXAS. LATEST IR SATELLITE INDICATING
MID-HIGH LEVEL CLOUDS ACROSS CENTRAL AND SOUTHERN ILLINOIS WITH SOME
LOW-MID LEVEL CLOUDS ACROSS NORTHERN ILLINOIS. LATEST W/V IMAGE
DETECTING SEVERAL WEAK S/W ACROSS MID MISSISSIPPI VALLEY INTO GREAT
LAKES REGION. STRONG S/W WAS CENTERED OVER SOUTHERN NEBRASKA/NORTHERN
KANSAS. LATEST 0715Z KILX RADAR INDICATING SCATTERED THUNDERSTORMS
OVER NORTHERN AND WESTERN CWA MOVING NORTHEAST. KLOT RADAR INDICATING
SCATTERED THUNDERSTORMS ACROSS FAR NORTHERN ILLINOIS/SOUTHERN
WISCONSIN NEAR WARM FRONTAL BOUNDARY MOVING NORTHEAST.

MODELS ARE FAIRLY SIMILAR BUT PLENTY OF DIFFERENCES WERE ALSO
NOTED. WILL GO WITH AN ETA/AVN BLEND SOLUTION. ETA NOT CONSISTENT ON
PLACEMENT OF WARM FRONTAL BOUNDARY LAST 24 HRS...HOWEVER THIS RUN
IT IS MORE IN LINE WITH AVN SOLUTION FOR NEXT 24 HRS. CONFIDENCE IS
BETTER TODAY THEN YESTERDAY ON MODELS. AVN DID FAIRLY WELL ON
LOCATION AND PRECIPITATION PAST 24 HRS. RIDGE ACROSS MISSISSIPPI
VALLEY MOVES EAST NEXT 24 HRS AS TROUGH WILL BE ACROSS GREAT LAKES
SOUTHWEST INTO MISSISSIPPI VALLEY BY 00Z FRI. FOCUS SHIFTS TO SFC LOW
IN CENTRAL PLAINS STATES AS IT MOVES EAST AND IS EXPECTED TO BE
ACROSS CENTRAL ILLINOIS BY 00Z FRI. COLD FRONT IS EXPECTED TO SLAM
INTO WARM AND UNSTABLE AIR ACROSS ILLINOIS THIS AFTERNOON AND
EVENING. ETA MODEL SOUNDINGS PLACING -10 LI/S AND CAPES BETWEEN 3000-
4000 J/KG BY 18Z ACROSS WESTERN CWA. ETA MODEL SOUNDINGS PLACING
LITTLE CAP AND BELIEVE THUNDERSTORMS WILL IGNITE BY EARLY AFTERNOON
ACROSS CWA. THIS WILL CONTINUE INTO EVENING HOURS AS SFC LOW PUSHES
EAST ACROSS CWA. MODEL SOUNDINGS ALSO PLACING SOME DECENT HELICITY
VALUES AND BASED ON LOCATION OF SFC LOW...CWA IS GOOD FOR POSSIBLE
SEVERE WEATHER...INCLUDING POSSIBLE TORNADOES. BELIEVE WE COULD
SEE SUPER CELLS EARLY THEN A POSSIBLE LINE FORMING. AGREE WITH SPC
DAY 1 AND WILL MENTION SVR TSTMS IN FIRST PERIOD OF ZONES. ETA
PLACING HIGH 925MB RH (80-90%) ACROSS CWA THURSDAY NIGHT THROUGH
FRIDAY EVENING. ETA ALSO PLACING DRY AIR ACROSS CWA THURSDAY
AFTERNOON AND EARLY EVENING WHICH WOULD ASSIST THUNDERSTORM ACTIVITY.
ETA PLACES +16 TO +18 H85 TEMPS AT 00Z FRIDAY ACROSS CWA...WITH +10
TO +14 H85 TEMPS BY 12Z FRI...+8 TO +10 BY 00Z SAT. ETA 305K
ISENTROPIC SFC INDICATING ISENTROPIC LIFT TODAY...WITH EXPLOSIVE
ISENTROPIC LIFT BY 00Z FRI ACROSS PARTS OF CWA. ETA CONTINUES SOME
WEAK 305K ISENTROPIC LIFT THROUGH FRIDAY. T/H CROSS SECTIONS ALSO
INDICATING SOME PCPN DEVELOPING THIS AFTERNOON AND INTO FRIDAY. ETA
ALSO PLACES CWA NEAR THE NOSE OF A 50KT H85 LOW-LEVEL JET TODAY.

EXTENDED NO CHANGES MADE AT THIS TIME.

WILL NOT STRAY TOO FAR FROM GUIDANCE. TRICKY PART WILL AGAIN BE CLOUD
DEBRIS AND AMOUNT OF PRECIPITATION ACROSS CWA TODAY...WHICH WILL HAVE
A MAJOR IMPACT ON TEMPERATURES. GO WARMER TODAY AND COOLER TONIGHT.

PRELIMINARY NUMBERS FOR COORDINATION.

SPI TW 082/055 066/049 070 13664
PIA TW 080/052 063/048 068 13674
DEC TW 083/055 066/049 070 13664
CMI TW 083/056 065/050 068 13664
MTO TW 083/056 066/051 071 13664
LWV TW 084/057 070/053 073 13464

.ILX...
IL...NONE.

EH

In the hours before

Special weather statement, May 18, 6:00 AM CDT, 4 hours 45 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-181600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
600 AM CDT THU MAY 18 2000

...DANGEROUS SITUATION DEVELOPING TODAY AND INTO THIS EVENING ACROSS
CENTRAL AND SOUTHEAST ILLINOIS...

THERE IS A GOOD CHANCE FOR SEVERE THUNDERSTORMS TODAY AND INTO
THE EVENING ACROSS CENTRAL AND SOUTHEAST ILLINOIS. PRIMARY THREAT
WILL BE TORNADOES...DAMAGING WINDS AND HAIL.

LOW PRESSURE ACROSS THE CENTRAL PLAINS STATES WILL MOVE EAST TODAY
AND IS EXPECTED TO BE ACROSS CENTRAL ILLINOIS THIS EVENING. A COLD
FRONT ASSOCIATED WITH THIS LOW PRESSURE WILL COLLIDE INTO WARM...
MOIST...AND UNSTABLE AIR ACROSS CENTRAL AND SOUTHEAST ILLINOIS TODAY
AND THIS EVENING. THUNDERSTORMS WILL RAPIDLY DEVELOP ALONG AND AHEAD
OF THE COLD FRONT TODAY AND INTO THIS EVENING. EARLY INDICATIONS
SUGGEST SUPERCELLS WILL DEVELOP EARLY...WITH THE POSSIBLE DEVELOPMENT
OF A LINE OF SEVERE THUNDERSTORMS LATER IN THE PERIOD. THIS COULD
BECOME A DANGEROUS SITUATION ACROSS CENTRAL AND SOUTHEAST ILLINOIS...
ESPECIALLY THIS AFTERNOON AND EVENING.

SPOTTER ACTIVATION WILL BE REQUIRED TODAY AND INTO THIS EVENING
ACROSS CENTRAL AND SOUTHEA*ST ILLINOIS. BE ALERT TO THE RAPIDLY
CHANGING WEATHER CONDITIONS.

HOLICKY

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 9:52 AM CDTSevere Thunderstorm WarningILXChampaign53 min
May 18, 10:02 AM CDTSevere Thunderstorm WarningILXVermilion43 min
May 18, 10:17 AM CDTTornado WarningILXVermilion28 min
May 18, 10:35 AM CDTSevere Thunderstorm WarningILXChampaign, Douglas, Piatt55 min
May 18, 10:35 AM CDTSevere Thunderstorm WarningILXMoultrie55 min
May 18, 10:58 AM CDTTornado WarningILXChampaign, Douglas47 min
May 18, 11:15 AM CDTTornado WarningILXVermilion45 min
May 18, 11:35 AM CDTSevere Thunderstorm WarningILXChampaign40 min
May 18, 11:56 AM CDTSevere Thunderstorm WarningILXVermilion49 min
May 18, 4:00 PM CDTSevere Thunderstorm WarningILXPeoria, Stark45 min
May 18, 4:18 PM CDTSevere Thunderstorm WarningILXMarshall42 min
May 18, 4:38 PM CDTTornado WarningILXMarshall37 min
May 18, 4:46 PM CDTSevere Thunderstorm WarningILXPeoria44 min
May 18, 4:58 PM CDTSevere Thunderstorm WarningILXWoodford47 min
May 18, 5:06 PM CDTTornado WarningILXMarshall24 min
May 18, 5:18 PM CDTTornado WarningILXWoodford42 min
May 18, 5:28 PM CDTSevere Thunderstorm WarningILXPeoria, Tazewell47 min
May 18, 5:30 PM CDTSevere Thunderstorm WarningILXMarshall45 min
May 18, 5:43 PM CDTSevere Thunderstorm WarningILXLogan, McLean62 min
May 18, 5:56 PM CDTTornado WarningILXMcLean, Woodford49 min
May 18, 6:37 PM CDTTornado WarningILXMcLean68 min
May 18, 6:48 PM CDTTornado WarningILXLogan42 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.